Hail, Yuma
- When
- September 14, 4:40 PM MST
- Where
- Yuma County, Clarkville
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.380, -102.620
Most of the hail was small, but a few stones were golf ball size.
A short line of severe thunderstorms moved southeast across Yuma county late in the afternoon before rapidly weakening. Two large hail reports were received near Clarksville in the extreme northwest part of the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A short line of severe thunderstorms moved southeast across Yuma county late in the afternoon before rapidly weakening. Two large hail reports were received near Clarksville in the extreme northwest part of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 14, 4:20 PM MST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 520 PM MDT SUN SEP 14 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 110 PM MDT SUN SEP 14 2014 UPPER FLOW WILL BE NORTHWEST TONIGHT AND MONDAY ACROSS THE CENTRAL PLAINS. THE SURFACE TROUGH WILL SHIFT EAST ACROSS NORTHWEST KANSAS TONIGHT WITH HIGH PRESSURE BUILDING INTO THE CENTRAL PLAINS MONDAY. SUBSIDENCE WILL CONTINUE THIS EVENING WITH DRY CONDITIONS BUT AROUND MIDNIGHT THERE IS FORCING WITH A COLD FRONT AND SHORTWAVE MOVING INTO THE REGION. CAPE WILL RANGE FROM 1400 TO 2200J/KG. SHEAR WILL VARY FROM 35 TO 40KTS ACROSS THE NORTHERN HALF OF THE FA. THIS WILL BE FAVORABLE FOR A FEW LATE NIGHT SEVERE THUNDERSTORMS. INSTABILITY DROPS OFF BY 12Z WITH SHOWERS BECOMING THE DOMINANT WEATHER TYPE. SOME PATCHY FOG WILL ACCOMPANY THE FRONT AS IT MOVES THROUGH THE FA OVERNIGHT. BY 18Z THE FRONT SHOULD BE SOUTH OF THE FA WITH PRECIPITATION COMING TO AN END. POPS WILL RANGE FROM SLIGHT CHANCE IN THE WEST TO CHANCE IN THE EASTERN FA. MIN TEMPERATURES TONIGHT WILL COOL TO THE LOWER 50S. MAX TEMPERATURES MONDAY WILL RANGE FROM AROUND 60 IN THE NORTHWEST FA TO 68 IN THE SOUTHEAST. .LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY) ISSUED AT 216 PM MDT SUN SEP 14 2014 FORECAST PROBLEMS WILL BE CHANCE OF PRECIPITATION TUESDAY NIGHT AND DURING THE END OF THE WEEK. SATELLITE SHOWING A CONTINUED AMPLIFIED PATTERN FROM THE EASTERN PACIFIC INTO WESTERN NORTH AMERICA. ACROSS THE REST OF THE COUNTRY IS A MORE PROGRESSIVE PATTERN. AT MID LEVELS...THE UKMET WAS DOING A LITTLE BETTER THAN THE GFS...ECMWF AND CANADIAN. THE SREF WAS DOING A LITTLE BETTER THAN THE ECMWF ON THE LOW LEVEL PRESSURE AND WIND FIELD. THE SREF...GFS...NAM AND CANADIAN WERE DOING THE BEST ON THE LOW LEVEL THERMAL FIELD. MONDAY NIGHT...WEAK JET MOVES ACROSS DURING THE NIGHT. AIR MASS LOOKS TO BE TOO DRY SO THIS PERIOD WILL BE DRY. RETURN FLOW DEVELOPS ESPECIALLY IN THE WESTERN HALF. ALL MODEL OUTPUT IS IN AGREEMENT ON SATURATING THE BOUNDARY LAYER RH. RECENT PATTERN HAS BEEN FAVORABLE FOR REGULAR DEVELOPMENT OF STRATUS AND FOG. SO INCREASED THE CLOUD COVER AND KEPT THE MENTION OF FOG TO THE WEST. MINS WILL BE WARMER IN THE WEST WITH THE HIGHER WINDS AND INCREASE IN CLOUD COVER. EASTERN PORTION OF THE AREA WILL HAVE LIGHT WINDS AND NOT AS MUCH CLOUD COVER. SO PUT THE LOWER MINS THERE. TUESDAY/TUESDAY NIGHT...FOG AND STRATUS WILL LAST INTO THE MORNING AND HOW FAST THAT BURNS OFF WILL DETERMINE THE HIGH TEMPERATURES. AT THIS TIME IT DOES NOT LOOK LIKE IT WILL SIGNIFICANTLY AFFECT TEMPERATURES. IT LOOKS LIKE THE EASTERN PORTION WILL STAY THE COOLEST AS IT STILL STAYS UNDER THE INFLUENCE OF THE EXITING SURFACE HIGH. WINDS COULD GET BREEZY EAST OF THE COLORADO BORDER IN THE AFTERNOON. INTERESTING PRECIPITATION FORECAST FOR THE NIGHT. AIR MASS STAYS DRY THROUGH THE EVENING. WEAK JET LIFT MOVES ACROSS THE NORTHEAST THIRD TO HALF DURING THE EVENING HOURS. SHORTWAVE TROUGH ALSO MOVES THROUGH IN THE LAST HALF OF THE NIGHT. FRONT BACKDOORS INTO THE NORTHEAST DURING THIS SAME TIME. LOW LEVEL JET DOES NOT LOOK THAT STRONG. ELEVATED INHIBITION STAYS VERY HIGH UNTIL AFTER MIDNIGHT. AT THIS TIME PUT A SLIGHT CHANCE INTO THE NORTHEAST HALF BUT THIS PERIOD WILL HAVE TO BE WATCHED CLOSELY. ONCE AGAIN BOUNDARY RH BECOMES SATURATED/NEARLY SATURATED ALONG AND NORTH OF THE FRONT. SO INCREASED CLOUD COVER AND INTRODUCED SOME PATCHY FOG ALONG AND NORTH OF THE BOUNDARY. WEDNESDAY...POSSIBLE THAT SOME THUNDERSTORMS COULD BE IN THE EASTERN PORTION OF THE AREA THROUGH MID MORNING. ALSO FOG WILL BE AROUND DURING THE MORNING. STRATUS/COLD FRONT ALONG WITH UPSLOPE WINDS WILL KEEP TEMPERATURES FROM GETTING TOO WARM. COULD SEE THE POSSIBILITY OF HAVING HIGH TEMPERATURES COOLER IF CLOUD COVER HANGS AROUND LONGER OR IF THE FRONT DOES NOT MOVE BACK NORTH AS FAR AS IT IS INDICATED. COULD DEFINITELY BE A GRADIENT OF TEMPERATURES FROM SOUTHWEST TO NORTHEAST. WEDNESDAY NIGHT THROUGH SUNDAY...A SHORTWAVE TROUGH COMES THROUGH IN THE NORTHWEST FLOW ALOFT WEDNESDAY NIGHT. THIS MAKES THE SLIGHT CHANCE POPS IN THE FAR EASTERN PORTION OF THE AREA REASONABLE AND DID NOT CHANGE. RIDGING ALOFT WILL KEEP IT DRY THURSDAY THROUGH THE FIRST HALF OF FRIDAY. MODELS HAVE INTO BETTER AGREEMENT IN REGARDS TO THE GENERAL PATTERN FROM FRIDAY INTO SUNDAY. HOWEVER THERE ARE STILL SOME TIMING DIFFERENCES. GFS IN GENERAL IS CAPTURING THE GENERAL SCENARIO THE BEST. THE GEFS DOES SUPPORT IT BETTER THAN OTHER INPUT. BASICALLY THE MEAN UPPER TROUGH REMAINS TO THE WEST OF THE AREA WITH A SHORTWAVE TROUGH TROUGH MOVING THROUGH LATE FRIDAY INTO FRIDAY NIGHT. IF THIS IS RIGHT THE REMNANTS OF HURRICANE ODILE COULD POSSIBLY MAKE THIS A WET SETUP. PER THE NEWEST GUIDANCE AND COLLABORATION WITH NEIGHBORS...PULLED POPS BACK FURTHER WEST ON FRIDAY. WE SHOULD NOT SEE ANY PRECIPITATION UNTIL LATE FRIDAY AND WILL BE CONFINED TO THE SOUTHWEST HALF OF THE AREA. DETERMINISTIC AND ENSEMBLE OUTPUT POINT TO THE HIGHEST CHANCE OF PRECIPITATION WILL BE FRIDAY NIGHT AND THE INIT POPS IN THERE LOOK REASONABLE. HOWEVER...PER REASONING ABOUT...COULD SEE THESE NEEDING TO BE HIGHER. BECAUSE OF TIMING DIFFERENCES BETWEEN THE MODELS...AM CONTENT TO LEAVE WHAT THE CRH_INIT GAVE ME WHICH IS SLIGHT CHANCE POPS. IT IS POSSIBLE THAT THE MAIN SHORTWAVE COULD BE EAST OF US WITH RIDGING SETTING IN. THIS COULD MAKE IT DRIER. HOWEVER...COULD ALSO SEE A WETTER SCENARIO PER THE GEFS OUTPUT OF AREA STAYING IN SOUTHWEST FLOW ALOFT WITH PERIODIC SHORTWAVE TROUGHS MOVING THROUGH. SO WILL WAIT ON MAKING ANY SIGNIFICANT CHANGES TO THIS PERIOD UNTIL IT BECOMES MORE CLEAR. OVERALL OUTSIDE OF FRIDAY POPS MADE NO CHANGES TO THE INIT. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 517 PM MDT SUN SEP 14 2014 COLD FRONT WILL MOVE THROUGH DURING THE OVERNIGHT HOURS WITH SURFACE WINDS SHIFTING TO THE NORTHEAST AND INCREASING BEHIND THE FRONT. MIGHT BE A THUNDERSTORM OR TWO ALONG/BEHIND THE FRONT...KMCK STANDS THE BEST CHANCE OF BEING DIRECTLY IMPACTED BY STORMS. OTHERWISE...BOTH KMCK AND KGLD WILL EXPERIENCE LOW CEILINGS/AREAS OF FOG BEHIND THE FRONT AND THROUGH MONDAY MORNING...SLOW TO IMPROVE THROUGH MONDAY AFTERNOON WITH PERSISTENT UPSLOPE COMPONENT TO SURFACE WINDS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...FS LONG TERM...BULLER AVIATION...024
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 538 PM MDT SUN SEP 14 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-150745- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 538 PM MDT SUN SEP 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL WILL BE POSSIBLE ALONG AND NORTH OF HIGHWAY 34 FROM YUMA COLORADO TO MCCOOK NEBRASKA THIS EVENING. A BRIEF TORNADO WILL ALSO BE POSSIBLE EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The Goodland radar (KGLD), 137 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
2 hail. Local standard time, as filed.
Most of the hail was small, but a few stones were golf ball size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534408, 534409.